Florida, 2016Lightning Strikes in Florida, August 14 to 17, 2016
August 14 to 17, 2016 · NWS TBW · 2 events in 2 counties and zones
Late evening thunderstorms across the area produced widespread lightning across Lee, Sarasota counties, and Pinellas County. Lightning struck a 22-year-old man on a jet ski near the border of Englewood and Venice.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late evening thunderstorms across the area produced widespread lightning across Lee, Sarasota counties, and Pinellas County. Lightning struck a 22-year-old man on a jet ski near the border of Englewood and Venice. A lightning strike is believed to have hit a home in Pinellas County and subsequently started a fire in the attic.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 14, 2:11 PM EST, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 14, 2:11 PM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
311 PM EDT SUN AUG 14 2016
.SHORT TERM (Tonight-Monday)...
Scattered to numerous showers and thunderstorms the remainder of
this afternoon and early this evening. A few strong storms possible
with locally heavy rain and damaging winds.
A very strong U/L ridge over the central Atlantic with a ridge axis
extending across the southeast U.S. and Florida will hold over the
region through Monday. The associated surface ridge axis will
remain north of the forecast area which will continue to promote
southeast boundary layer flow across west central and southwest
Florida. Deep tropical moisture will persist over the area with PCPW
values between 1.8 and 2.1 inches. Strong subsidence due to the U/L
ridge will continue to produce above normal temperatures across the
forecast area, while the deep tropical moisture and southeast flow
will allow scattered to numerous showers and thunderstorms to
develop Monday afternoon over much of the forecast area. A few
storms may be strong with very heavy rain and damaging wind gusts.
.LONG TERM (Monday Night-Sunday)...
Mid level ridging over the western Atlantic extends to the lower
Mississippi valley through the end of the work week. It then weakens
during FRI and shifts south...becoming established across the Gulf
of Mexico for the weekend. Broad Atlantic high pressure stretches
through the southeast U.S. to the Gulf coastal states until FRI when
it moves into northern FL and slowly settles southward...reaching
south FL SUN.
Model PWAT values run over 1.5 inches but with some swaths in
excess of 2 inches. This will support isolated to scattered showers
and thunderstorms...occasionally numerous. Initially...with the
surface ridge axis north of the area...a prevailing east to
southeasterly flow will limit sea breeze intrusion and keep the
greatest shower/storm coverage near the coast in the afternoons and
evenings. As the ridge axis moves south over the area the flow
gradually shifts to more westerly with the greatest shower/storm
coverage inland in the afternoons and exiting to the east in the
evenings. Temperatures will be around normal for the highs while the
lows run slightly just above.
&&
.AVIATION...
VFR conditions expected next 24 hours. Scattered thunderstorms may
impact all terminals this afternoon/early this evening with lcl MVFR
cigs and IFR vsbys. Damaging wind gusts will also be possible with
the stronger storms.
&&
.MARINE...
Surface high pressure will remain over the waters through the period
with winds generally less than 15 knots with seas less than 4 feet
each day. Main hazard will be thunderstorms moving off the mainland
during the late afternoon/early evening hours which may produce
locally gusty winds a rough seas. Scattered thunderstorms may
redevelop during the late night hours over the coastal waters
remaining offshore due to the southeast flow.
&&
.FIRE WEATHER...
High dew points across west central and southwest
Florida will keep minimum afternoon relative humidity values above
critical levels each day.
&&
.Preliminary Point Temps/PoPs...
TPA 77 93 78 92 / 30 60 30 40
FMY 76 94 76 92 / 20 50 10 50
GIF 75 94 76 93 / 20 40 10 40
SRQ 77 92 77 91 / 30 60 20 50
BKV 74 94 75 93 / 30 50 20 50
SPG 78 90 79 92 / 30 60 30 40
&&
.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...13/Oglesby
MID TERM/LONG TERM/DECISION SUPPORT...09/Rude
Hazardous weather outlook, Aug 14, 3:46 AM EST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
446 AM EDT SUN AUG 14 2016
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-150900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
446 AM EDT SUN AUG 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG AND EAST OF THE INTERSTATE 75 CORRIDOR.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
...THUNDERSTORM IMPACT...
A TYPICAL SUMMERTIME PATTERN WILL CONTINUE WITH SCATTERED TO
NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...
LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
FLEMING
In the hours before
Local storm report, Aug 14, 2:06 PM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
306 PM EDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 7 NW PALMETTO 27.60N 82.65W
08/14/2016 M42 MPH GMZ830 FL MESONET
MESONET STATION 7 NW PALMETTO /XSKY/.
&&
NWS TAMPA BAY RUSKIN FL
IRIS SYSTEMSpecial weather statement, Aug 14, 2:09 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
309 PM EDT SUN AUG 14 2016
FLZ050-141945-
PINELLAS-
309 PM EDT SUN AUG 14 2016
...A STRONG THUNDERSTORM WILL AFFECT PINELLAS COUNTY...
AT 308 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ST.
PETERSBURG...MOVING NORTHWEST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLEARWATER...LARGO...PINELLAS PARK...SEMINOLE...SAINT PETERSBURG...
DOWNTOWN SAINT PETERSBURG...ST. PETERSBURG...ST. PETE BEACH...
FEATHER SOUND...GANDY...BAY PINES...SOUTH HIGHPOINT...RIDGECREST...
HARBOR BLUFFS...WEST AND EAST LEALMAN...TIERRA VERDE...GULFPORT...
TREASURE ISLAND...KENNETH CITY AND SOUTH PASADENA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2791 8291 2796 8269 2777 8245 2767 8270
2786 8291
TIME...MOT...LOC 1908Z 139DEG 23KT 2778 8269Special weather statement, Aug 14, 2:35 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
335 PM EDT SUN AUG 14 2016
FLZ242-142000-
INLAND CITRUS-
335 PM EDT SUN AUG 14 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CITRUS COUNTY...
AT 335 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER INVERNESS
HIGHLANDS NORTH...OR OVER INVERNESS...MOVING NORTHWEST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
INVERNESS...BEVERLY HILLS...HOMOSASSA SPRINGS...
INVERNESS HIGHLANDS NORTH...BLACK DIAMOND...
INVERNESS HIGHLANDS SOUTH...INVERNESS AIRPORT...HERNANDO...
INVERNESS HIGHLANDS...BRENT WOOD...RIVER LAKES MANOR...
CITRUS HILLS...GOSPEL ISLAND...CRYSTAL OAKS...LECANTO...
ARBOR LAKES AND CITRUS SPRINGS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2902 8240 2900 8238 2900 8236 2899 8236
2897 8231 2896 8231 2890 8227 2886 8223
2874 8237 2888 8258
TIME...MOT...LOC 1935Z 133DEG 11KT 2886 8236Special weather statement, Aug 14, 2:56 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
356 PM EDT SUN AUG 14 2016
FLZ043-142-148-242-248-249-142045-
INLAND HERNANDO-COASTAL HERNANDO-INLAND CITRUS-SUMTER-COASTAL
CITRUS-INLAND PASCO-
356 PM EDT SUN AUG 14 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SUMTER...
HERNANDO...NORTH CENTRAL PASCO AND CITRUS COUNTIES...
AT 355 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM HERNANDO COUNTY AIRPORT TO NEAR THE
VILLAGES. MOVEMENT WAS NORTHWEST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SPRING HILL...BROOKSVILLE...INVERNESS...WILDWOOD...BUSHNELL...
HOMOSASSA SPRINGS...THE VILLAGES...BEVERLY HILLS...
CRYSTAL RIVER AIRPORT...HERNANDO COUNTY AIRPORT...
NORTH WEEKI WACHEE...HILL 'N DALE...SOUTH BROOKSVILLE...
INVERNESS HIGHLANDS NORTH...BLACK DIAMOND...NORTH BROOKSVILLE...
HOMOSASSA...INVERNESS HIGHLANDS SOUTH...
INVERNESS AIRPORT AND HERNANDO.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2904 8252 2904 8251 2905 8249 2905 8246
2901 8242 2902 8240 2900 8238 2900 8236
2896 8231 2896 8196 2883 8195 2834 8244
2882 8272
TIME...MOT...LOC 1955Z 157DEG 32KT 2847 8244 2891 8198
MCKAUGHANSpecial weather statement, Aug 14, 3:46 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
446 PM EDT SUN AUG 14 2016
FLZ139-239-142145-
COASTAL LEVY-INLAND LEVY-
446 PM EDT SUN AUG 14 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN LEVY COUNTY...
AT 446 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF OCALA AIRPORT...OR 10 MILES NORTHEAST OF RAINBOW LAKES
ESTATES...MOVING NORTHWEST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WILLISTON...EAST BRONSON...WILLISTON HIGHLANDS...WILLISTON MUNICIPAL
AIRPORT AND LEBANON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2948 8255 2948 8250 2949 8249 2948 8241
2922 8240 2921 8254 2907 8254 2911 8278
2954 8257 2954 8256
TIME...MOT...LOC 2046Z 134DEG 15KT 2924 8231Special weather statement, Aug 14, 4:32 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
532 PM EDT SUN AUG 14 2016
FLZ139-239-142200-
COASTAL LEVY-INLAND LEVY-
532 PM EDT SUN AUG 14 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEVY COUNTY...
AT 531 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
FOWLERS BLUFF...OR 7 MILES SOUTH OF CHIEFLAND...MOVING NORTHWEST AT
25 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHIEFLAND...BRONSON...FOWLERS BLUFF...MANATTEE ROAD...EAST BRONSON...
ANDREWS...OTTER CREEK AND MANATEE SPRINGS STATE PARK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2958 8285 2958 8278 2956 8275 2957 8266
2954 8265 2954 8256 2948 8256 2948 8253
2917 8290 2932 8310 2935 8306 2935 8307
2937 8307 2940 8302 2945 8301 2947 8298
2954 8298 2956 8295 2958 8294 2959 8286
TIME...MOT...LOC 2131Z 131DEG 20KT 2937 8291Lightning, Charlotte
- When
- August 14, 5:40 PM EST
- Where
- Charlotte County, 0.98 mi ENE of Gasparilla
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 26.805, -82.265
William Coty Steffanni was struck by lightning while jet skiing near 1500 Gulf Boulevard in Englewood. A Sheriff Deputy dove into the water and brought Coty to shore where another deputy performed CPR. Coty was transferred to the hospital where he passed from his injuries three days later.
Lightning, Pinellas
- When
- August 17, 8:47 PM EST
- Where
- Pinellas County, Highpoint
- Property damage
- $400,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 27.920, -82.710
Lightning struck a house and started a fire in the attic. The fire smoldered for an hour or so before flames ensued and ultimately the house was destroyed. The structure never collapsed but the inside of the house has been gutted.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Louisiana, August 14 to 31, 2016$1.4 billion · 10 events
- Rip Current in Florida, August 14, 20161 death · 1 event
- Hail and Lightning Strike in South Dakota, August 14, 2016$50,000 · 0.75 in hail · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 14, 201663 kt wind · 21 events
- Damaging Winds in Maryland, August 14, 201658 kt wind · 16 events
- Flash Flood and Damaging Winds in Mississippi, August 14 to 16, 2016$16,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strike in Florida, August 14, 20161 injured · 50 kt wind · 3 events
- Damaging Winds in Alabama, August 14, 20161 injured · $500 · 2 events
- Damaging Wind in Indiana, August 14, 2016$15,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, August 14, 20162 in hail · 9 events
- Damaging Winds and Lightning Strike in Alabama, August 14, 2016$10,000 · 55 kt wind · 7 events
- Damaging Winds in Virginia, August 14, 201652 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662401, 645974.